Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 151, NWS Austin/San Antonio, TX

November 18, 2013Dimmit County, Frio County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 18, 2013, 6:47 PM CST for Dimmit County, Frio County, Zavala County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2013, 6:47 PM CST (00:47 UTC)
Expired
Nov 18, 2013, 7:30 PM CST
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Frio County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 110 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS54 KEWX 190047
SVREWX
TXC127-163-507-190130-
/O.NEW.KEWX.SV.W.0151.131119T0047Z-131119T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CST MON NOV 18 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIMMIT COUNTY...
  SOUTHWESTERN FRIO COUNTY...
  EXTREME SOUTHEASTERN ZAVALA COUNTY...

* UNTIL 730 PM CST.

* AT 643 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED OVER EXTREME SOUTHEASTERN ZAVALA COUNTY...OR 10 MILES
  NORTHEAST OF BIG WELLS...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT AREAS ALONG HIGHWAY 85 BETWEEN
  DILLEY AND BIG WELLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2861 9949 2866 9950 2870 9935 2864 9936
      2863 9939 2855 9939
TIME...MOT...LOC 0047Z 326DEG 9KT 2864 9943

$$
2 follow-up statements
326 
WWUS54 KEWX 190110
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CST MON NOV 18 2013

TXC163-507-190118-
/O.CAN.KEWX.SV.W.0151.000000T0000Z-131119T0130Z/
FRIO TX-ZAVALA TX-
710 PM CST MON NOV 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN ZAVALA
AND EXTREME SOUTHWESTERN FRIO COUNTIES IS CANCELLED...

THE THUNDERSTORM MOVED OUT OF FRIO AND ZAVALA COUNTIES.

LAT...LON 2863 9944 2864 9939 2855 9939 2861 9949
TIME...MOT...LOC 0108Z 326DEG 9KT 2858 9941

$$

TXC127-190130-
/O.CON.KEWX.SV.W.0151.000000T0000Z-131119T0130Z/
DIMMIT TX-
710 PM CST MON NOV 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR NORTHEASTERN DIMMIT COUNTY...

AT 703 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED 9 MILES EAST OF BIG WELLS...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN BETWEEN HIGHWAY 85 AND FM 468 
EAST OF BIG WELLS.

LAT...LON 2863 9944 2864 9939 2855 9939 2861 9949
TIME...MOT...LOC 0108Z 326DEG 9KT 2858 9941

$$
099 
WWUS54 KEWX 190123
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CST MON NOV 18 2013

TXC127-190132-
/O.EXP.KEWX.SV.W.0151.000000T0000Z-131119T0130Z/
DIMMIT TX-
723 PM CST MON NOV 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIMMIT COUNTY
WILL EXPIRE AT 730 PM CST...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. HOWEVER...SMALL 
HAIL AND HEAVY RAIN CAN STILL BE EXPECTED. 

LAT...LON 2863 9944 2864 9939 2855 9939 2861 9949
TIME...MOT...LOC 0122Z 326DEG 9KT 2855 9939

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 6:21 PM CST, 26 minutes earlier.

Area forecast discussion, Nov 18, 6:21 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CST MON NOV 18 2013

.UPDATE...
MODEL DATA HAS BEEN POOR TO PICK UP THE STRENGTH OF THE SHORTWAVE
LOW PRESSURE SYSTEM MOVING FROM SRN NM INTO TX. MOISTURE POOLING
AND ALTERED SURFACE WINDS HAVE LEFT A BUOYANT ENVIRONMENT OVER
WESTERN COUNTIES TO PROMOTE SCATTERED MOSTLY LIGHT SHOWERS...BUT A
FEW THUNDERSTORMS AS WELL OVER THE RIO GRANDE PLAINS. UPDATED
FORECAST IS A SUBTLE ADJUSTMENT AS ALL MODELS CONTINUE TO SHOW
INCREASED DRYING AND DEEPENING OF THE LOW LEVEL DRY LAYER
OVERNIGHT. HOWEVER...ANOTHER UPDATE MAY BE NECESSARY IF THE
CONVECTIVE TRENDS CONTINUE TO EXCEED MODEL EXPECTATIONS...WHICH
WERE ALMOST NIL UP TO THIS POINT. SOME ADUSTEMENTS WERE MADE TO
SKY...TEMPS...AND DEW POINTS AS WELL...IN ORDER TO ACCOUNT FOR THE
ADDED CLOUDS AND MOISTURE POOLING FOR THIS EVENING. THUS SLIGHTLY
WARMER MIN TEMPS WILL RESULT OVER MAINLY WESTERN COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 550 PM CST MON NOV 18 2013/

AVIATION...
AREAS OF MVFR/LOW END VFR CIGS OVER THE EASTERN HILL COUNTRY TO
EAST OF THE I-35 CORRIDOR WILL PERSIST THIS EVENING INTO THE
OVERNIGHT HOURS...THEN CIGS WILL SLOWLY LIFT TO ALL VFR BY
MORNING. VFR CIGS ALONG THE RIO GRANDE INTO EDWARDS PLATEAU WILL
BECOME MVFR DURING THE OVERNIGHT HOURS. ISOLD SHRA/TSRA WILL BE
POSSIBLE OVER THE HILL COUNTRY AND RIO GRANDE PLAINS. CIGS/SKIES
WILL BECOME VFR ALL AREAS TUESDAY AFTERNOON INTO EVENING. NE TO E
WINDS 5 TO 10 KTS WILL BECOME E TO SE ON TUESDAY...EXCEPT NW TO N
WINDS 5 TO 10 KTS ALONG THE RIO GRANDE WILL BECOME E TO SE
OVERNIGHT INTO TUESDAY.

PREV DISCUSSION... /ISSUED 330 PM CST MON NOV 18 2013/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WEAK COLD AIR ADVECTION MAINLY ACROSS THE NERN CWA THIS AFTERNOON
BEHIND THE WEAK COLD FRONT. SOME AREAS OVER THE WESTERN COUNTIES
HAVE CLIMBED INTO THE MID AND UPPER 80S NEAR THE FRONT. COOLER
TONIGHT WITH VARIABLE CLOUDS...BUT PREVAILING MOSTLY CLOUDY AS THE
FRONT CONTINUES SWD..BUT NE-ELY FLOW KEEPS HIGHER DEW POINTS
ACROSS THE REGION. INCREASING CLOUDS AND COOLER TUESDAY-TUE
EVENING....WITH HIGHS MAINLY IN THE 70S...EXCEPT NEAR 70 HILL
COUNTRY. WITH WESTERLIES ALOFT...LOW LEVEL MOISTURE WILL RETURN
QUICKLY TUESDAY NIGHT ABOVE THE SHALLOW SURFACE BOUNDARY...AND
THEREFORE WILL KEEP SLIGHT CHANCE OF SHOWERS LATE TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
THE COLD FRONT WILL RETURN AS A WARM FRONT ACROSS THE CWA
WEDNESDAY WITH OVERCAST SKIES/WARMING TEMPERATURES THROUGH
WEDNESDAY NIGHT. AREAS OF FOG DEVELOPING WEDNESDAY EVENING INTO
THURSDAY MORNING WITH PATCHY DRIZZLE OR LIGHT SHOWERS AS MINOR
DISTURBANCES TRACK ACROSS THE S TX IN THE WSWLY FLOW ALOFT. WARMER
AND HUMID BY THURSDAY AFTERNOON BEHIND THE WARM FRONT WITH
CONTINUED ISOLATED-SCATTERED SHOWERS THROUGH THURSDAY NIGHT AS THE
FLOW ALOFT BECOMES MORE SWLY AHEAD OF A TROUGH DROPPING SWD TOWARD
SRN CA/NRN BAJA. THE ECMWF HAS NOW TRENDED A BIT SLOWER AND MORE
IN LINE WITH THE GFS WITH THE STRONG CANADIAN COLD FRONT FOR
FRIDAY. TEMPERATURES WILL STILL BE TRICKY DEPENDING ON TIMING OF
THE FRONT...BUT IT APPEARS BEST COLD AIR ADVECTION WILL BE LATER
ON FRIDAY/FRIDAY NIGHT AS THE SHALLOW NOSE OF THE LEADING EDGE OF
COLD AIR LIKELY TO BE MODIFIED DURING DAY. HAVE TRENDED A BIT
WARMER WITH MAX TEMPERATURES WHICH MAY BE REACHED EARLIER IN THE
DAY FRIDAY. CONTINUED GOOD CHANCES OF CONVECTION WITH THE COLD FRONT
FRIDAY AFTERNOON INTO FRIDAY NIGHT AS SWLY FLOW CONTINUES ALOFT
AHEAD OF THE UPPER LOW OVER NRN BAJA. APPEARS A CLOUDY OVERRUNNING
PATTERN SETTING UP FOR NEXT WEEKEND AS THE UPPER LOW SLOWLY BEGINS
TO TRY AND LIFT ENEWD OVER THE WEEKEND INTO EARLY NEXT WEEK.
THEREFORE CLOUDY SKIES AND COLD WITH LITTLE DIURNAL VARIATION IN
TEMPERATURES NEXT WEEKEND. HIGHS GENERALLY IN THE UPPER 40S/50S
AND LOWS IN THE 40S-NEAR 40 WITH SLIGHT CHANCES FOR LIGHT RAIN OR
SPRINKLES EACH DAY INTO MONDAY AS THE UPPER TROUGH/LOW MOVES EAST
OVER NM BY LATE MONDAY. NO FREEZING TEMPERATURES FORECAST DUE TO
THE PERSISTENT CLOUD COVER...SO NO CONCERNS FOR FREEZING PRECIP AT
THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              54  72  54  72  65 /  10  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  53  71  52  72  64 /  10  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     55  73  54  73  65 /  10  10  10  20  20
BURNET MUNI AIRPORT            51  69  52  69  62 /  -   10  10  10  20
DEL RIO INTL AIRPORT           59  74  57  75  64 /  20  10  10  10  10
GEORGETOWN MUNI AIRPORT        50  70  51  69  63 /  -   10  10  20  20
HONDO MUNI AIRPORT             58  75  58  76  66 /  20  10  10  20  20
SAN MARCOS MUNI AIRPORT        54  71  53  71  64 /  10  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   55  72  56  74  67 /  10  -   10  30  20
SAN ANTONIO INTL AIRPORT       58  74  58  74  68 /  10  10  10  20  20
STINSON MUNI AIRPORT           59  75  59  76  68 /  10  10  10  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Nov 18, 10:00 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1000 AM CST MON NOV 18 2013

TXZ171>173-183>194-202>209-217>225-228-191200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1000 AM CST MON NOV 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 18, 6:35 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CST MON NOV 18 2013

TXZ218-219-190100-
FRIO-ZAVALA-
635 PM CST MON NOV 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA AND
SOUTHWESTERN FRIO COUNTIES UNTIL 700 PM CST...

AT 633 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF LAS VEGAS...OR 11 MILES
NORTHEAST OF BIG WELLS...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN ZAVALA COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2865 9950 2871 9951 2879 9939 2865 9931
TIME...MOT...LOC 0035Z 343DEG 5KT 2868 9944

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 6:35 PM CSTSpecial Weather StatementEWXFrio25 min
Nov 18, 7:21 PM CSTSpecial Weather StatementEWXDimmit39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.